Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 314, NWS Blacksburg, VA

July 8, 2008Appomattox County, Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2008, 1:58 AM EDT for Appomattox County, Campbell County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2008, 1:58 AM EDT (05:58 UTC)
Expired
Jul 8, 2008, 2:44 AM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:18 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 7, 9:18 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT MON JUL 7 2008

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL LOW WILL TRAVERSE THE AREA THE NEXT FEW
DAYS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL
REMAIN VERY WARM AND HUMID AS SOUTHERLY FLOW CONTINUES DURING THE
PERIOD.

&&

.NEAR TERM /THROUGH TUESDAY/...
ACTIVE SEVERE WEATHER EVENING ON THE WANE CURRENTLY WITH ONLY ISOLATED
SHOWERS AND STORMS REMAINING. LATEST NAM..GFS...AND LOCAL WRF
MODELS ALL POINT TOWARDS ISOLATED COVERAGE SHIFTING EAST THROUGH
THE NIGHT...WITH A REINFORCING SHOT OF ENERGY SPIRALING THROUGH
EASTERN TENNESSEE AND INTO THE WESTERN PARTS OF THE AREA AFTER
ABOUT 3 OR 4 AM. HAVE ADJUSTED PRECIPITATION CHANCES AND CLOUD
COVER IN THE WEST TO REFLECT THIS EXPECTED INCREASE IN COVERAGE OF
PRECIPITATION TOWARDS SUNRISE. HAVE NOT INCREASED TO THE LIKELY
CATEGORY...BUT WILL HAVE 40 POPS AROUND THE KBLF AREA. HAVE
CONTINUED WITH PATCHY FOG DEVELOPING TOWARDS DAWN BUT WITH A MORE
BROAD REPRESENTATION...BUT DID KEEP BETTER AREAS OF FOG IN THE
MOUNTAIN VALLEYS.

ON TUESDAY...UPPER LEVEL LOW DRIFTS TO THE EAST COAST. WAVES WORKING
AROUND THIS SYSTEM WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE
AREA. BEING ON THE BACK SIDE OF THE SYSTEM...COVERAGE WILL NOT BE A
GREAT AS THEY HAVE BEEN. HOWEVER...THE STORMS THAT DO IGNITE
TOMORROW WILL HAVE THE SAME INTENSITY WITH HEAVY DOWNPOURS AND
SMALL HAIL.

DO NOT THINK I CAN IMPROVE ON GUIDANCE FOR TEMPERATURES TONIGHT AND
TUESDAY. THEREFORE I STAYED CLOSE TO MAV. TEMPERATURES DURING THE
PERIOD WILL BE SIMILAR TO WHAT HAVE BEEN THE LAST COULD OF DAYS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE UPPER LEVEL LOW THAT HAS PLAGUED THE REGION FOR THE LAST 3-4
DAYS WILL BE ALONG THE EAST COAST TUESDAY NIGHT. WITH DRY AIR
ENTRAINING IN ON THE BACK SIDE OF THIS FEATURE AND INCREASING
HEIGHTS ALOFT...ANY LINGERING CONVECTION WILL WANE DURING THE
EVENING. HOWEVER...THE END TO THE SHOWERS AND THUNDERSTORMS WILL
BE SHORT LIVED AS PREFRONTAL CONVECTION AND A STRONGER LOW LEVEL
JET CROSS THE AREA ON WEDNESDAY. GFS HAS BEEN CONSISTENT WITH
BRING SHOWERS INTO THE WEST IN THE MORNING...THEN INTO THE EAST
DURING THE AFTERNOON/EVENING. BEST JET DYNAMICS STAY WELL TO THE
NORTH...BUT WITH A SATURATED ATMOSPHERE AND MODERATE
INSTABILITY...STRONG STORMS COULD DEVELOP ACROSS THE NORTH HALF OF
RNK CWA. CAN NOT RULE OUT STORMS TO THE SOUTH...BUT THE BETTER
PART SHOULD BE NORTH. IN TYPICAL SUMMER TIME FASHION...SHOWERS
SHOULD END BY MIDNIGHT THURSDAY.

TEMPERATURES WILL HOVER AROUND NORMAL THROUGH THE PERIOD. THE HUMID
CONDITIONS WILL ALSO PREVAIL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS EXPECTED...UPPER LEVEL RIDGE IN THE GULF AND LITTLE UPPER
LEVEL SUPPORT TO THE NORTH HAS THE COLD FRONT SLOWER AND NOT
TRACKING THROUGH THE REGION UNTIL THURSDAY OR THURSDAY NIGHT.
THOSE AREAS NOT SEEING WIDE SPREAD CONVECTION ON WEDNESDAY WILL
LIKELY SEE STRONG STORMS WITH THE FRONTAL PASSAGE THURSDAY
AFTERNOON AND EVENING. THE PRIME AREA WILL BE ALONG THE VA/NC
BORDER SOUTH. DRY AIR WITH NORTHWEST FLOW SHOULD EMBRACE THE
ENTIRE AREA BY FRIDAY MORNING. HIGH PRESSURE WILL BRING DRY
WEATHER TO THE REGION FOR THE WEEKEND...BUT A WEAK TROUGH ALOFT
CLOUD ALSO BRING AN ISOLATED SHOWER TO THE MOUNTAINS. EVEN WITH
THE FRONTAL PASSAGE...DO NOT EXPECT TEMPERATURES TO COOL OFF MUCH.
WITH DRY AIR AND A STRONG SUMMER SUN...TEMPERATURES COULD EASILY
WARM TO ABOVE NORMAL. 850 MB TEMPERATURES ARE FORECASTED TO BE
+18C TO +20C OVER THE WEEKEND.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
ORGANIZED CLUSTER OF THUNDERSTORMS HAS MOVED EAST OF LYH AND ONLY
ISOLD STORMS REMAIN ACROSS NW NC...WHICH COULD EVENTUALLY IMPACT
DAN AIRPORT OVER THE NEXT FEW HRS AS AIRMASS IS STILL QUITE
UNSTABLE ACROSS SOUTHSIDE VA. LEFT MENTION OF CB THROUGH MIDNIGHT
THERE...AND IF ANY STORMS DO MANAGE TO PASS OVER...EXPECT THE
USUAL BRIEF MVFR OT IFR AND GUSTY WINDS...MOST LIKELY FROM
WESTERLY DIRECTION. STILL CANT RULE OUT AN ISOLD STORM THIS
EVENING AT OTHER AIRPORTS BUT CHANCES TOO LOW TO EVEN MENTION IN
TAFS. VARIABLE FOG AND BR BY EARLY MORNING TUESDAY
AGAIN...ESPECIALLY AT LWB AND LYH WHERE CONDITIONS COULD GO IFR TO
LIFR. OTHER LOCATIONS PERHAPS MVFR AT BEST. DAN MAY DEPEND ON IF
THEY RECEIVE ANY RAINFALL THIS EVENING...IF NOT SHOULD REMAIN MVFR
TO VFR.

THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING
AREA UNTIL TUESDAY MORNING SO MORE SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. BEST COVERAGE
EXPECTED EAST OF THE BLUE RDG AND MORE LIKELY LATER IN AFT.
INCLUDED A VCTS AT DAN BUT ONLY SCT WITH CB ELSEWHERE.

COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING
SLIGHTLY DRIER AIR FOR LATE WEEK.

&&

.HYDROLOGY...
SEVERAL FLASH FLOOD WARNINGS ISSUED SUNDAY AFTERNOON AND APPARENTLY
VERIFIED OVER MERCER AND GILES COUNTY. RADAR RAINFALL AMOUNTS 3 TO 4
INCHES IN SEVERAL HOURS PRODUCED AT LEAST ISOLATED
FLOODING...ALTHOUGH THE HIGHEST RAIN GAGE REPORT WAS 2.49 INCHES
AT EADS MILL IFLOWS IN MERCER COUNTY. GAGED STREAM RESPONSE IN THE
AREAS OF HEAVY RAIN WAS VERY UNIMPRESSIVE. THE BLUESTONE RIVER AT
SPANISHBURG IN MERCER COUNTY ROSE LESS THAN A FOOT...WHILE WALKER
CREEK AT BANE IN GILES COUNTY ROSE AROUND 1.5 FEET. STORMS TODAY
AND TUESDAY COULD ALSO PRODUCE VERY LOCALIZED FLASH FLOODING PER
THE DISCUSSION ABOVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...DS/RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/PC/SK
HYDROLOGY...
Hazardous weather outlook, Jul 7, 1:49 PM EDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT MON JUL 7 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
149 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AND WEDNESDAY
ACROSS MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

In the hours before

Special weather statement, Jul 7, 10:58 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 PM EDT MON JUL 7 2008

NCZ006-080330-
CASWELL NC-
1058 PM EDT MON JUL 7 2008

AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF GRAHAM...OR ABOUT 11 MILES
SOUTHWEST OF PROSPECT HILL...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...PROSPECT HILL AT 1115 PM EDT...

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM...WITH WINDS GUSTING TO 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jul 7, 11:55 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EDT MON JUL 7 2008

VAZ034-080430-
BEDFORD VA-
1155 PM EDT MON JUL 7 2008

AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF STEWARTSVILLE...OR ABOUT 3 MILES
NORTH OF CHAMBLISSBURG...MOVING NORTHEAST AT 21 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...THAXTON AT 1205 AM EDT...D-DAY MEMORIAL
AT 1215 AM EDT...BEDFORD CITY AT 1220 AM EDT...

EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES DURING THE NEXT
HOUR...SMALL HAIL AND WINDS GUSTING TO 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 8, 12:02 AM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT TUE JUL 8 2008

VAZ044-058-080430-
HALIFAX VA-PITTSYLVANIA VA-
1202 AM EDT TUE JUL 8 2008

AT 1159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF INGRAM...OR ABOUT 5 MILES
WEST OF ELMO...MOVING EAST AT 13 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...ELMO...INGRAM AT 1220 AM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, Jul 8, 1:05 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             3 W NATHALIE            36.93N 79.00W
07/08/2008  E0.88 INCH       HALIFAX            VA   TRAINED SPOTTER

&&

PCORRIGA
Local storm report, Jul 8, 1:44 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     HAIL             GLADYS                  37.17N 79.08W
07/08/2008  E1.75 INCH       CAMPBELL           VA   LAW ENFORCEMENT

            *** 1 INJ *** DISPATCH REPORTED AN INJURY DUE TO HAIL -
            UNKNOWN SEVERITY

&&

PC
Local storm report, Jul 8, 1:44 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     HAIL             GLADYS                  37.17N 79.08W
07/08/2008  E1.75 INCH       CAMPBELL           VA   LAW ENFORCEMENT

&&

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:22 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania38 min
Jul 8, 12:38 AM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt38 min
Jul 8, 12:56 AM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax64 min
Jul 8, 1:18 AM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington57 min
Jul 8, 1:43 AM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham77 min
Jul 8, 1:51 AM EDTFlash Flood WarningRNKAppomattox, Campbell, Charlotte3 hr
Jul 8, 2:15 AM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington60 min
Jul 8, 2:30 AM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington3 hr
Jul 8, 12:09 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania66 min
Jul 8, 12:34 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax56 min
Jul 8, 1:21 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax21 min
Jul 8, 4:35 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Pulaski, Wythe, City of Galax55 min
Jul 8, 5:11 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford64 min
Jul 8, 5:24 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Montgomery, Patrick, Pulaski66 min
Jul 8, 6:08 PM EDTSevere Thunderstorm WarningRNKPatrick42 min
Jul 8, 6:24 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania, Roanoke, City of Roanoke66 min
Jul 8, 6:52 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington83 min
Jul 8, 6:53 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville67 min
Jul 8, 7:31 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg63 min
Jul 8, 7:54 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville81 min
Jul 8, 4:42 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.